Road Bike, Cycling Forums banner
1 - 7 of 7 Posts

·
Registered
Joined
·
153 Posts
Discussion Starter · #1 ·
Hey Guys,

Anyone know if allergy medicine (anti histamines) have a negative effect on performance, specifically erratic and/or high heart rate.

Training, been a little rough as of late and I'm going through all of the recent changes. About a month ago I started up on the Claritin-D. Didn't take it last season.

Any advice is of great help.

Thanks.
 

·
Formosan Cyclocross
Joined
·
3,380 Posts
A lot of over-the-counter medicines either make your drowsy and warn against driving or operating machinery. Others contain caffeine and give you a jolt. They all dehydrate you. Zyrtec is a daily allergy medicine that, for me, gives me a hangover like a night of scotch drinking. There is a nasal spray that acts to prevent the reaction from happening, but I have never tried it, so I don't know what it does for performance. I have done some riding after taking Panadol Sinus and it was ok... still got dry. I'd be curious to know if there is anything short of allergy shots that might not affect performance. Oh, Xyzal is a 24hr. pill that seems to work ok.
 

·
Registered
Joined
·
8 Posts
I've never been off allergy meds, but can say that prescription Allergra has been the best I have been on. No side effects that I noticed with the others. Also on days I ride or in the winter I use nasonex spray also prescription. This combo works great for everyday but I still have a runny nose on rides (as my asthmatic post states). Allergy shots work but are a serious inconvienance. You may want to see an allergist.
 

·
Formosan Cyclocross
Joined
·
3,380 Posts
If you have allergy induced asthma, there's a daily powder inhaler that works to prevent attacks rather than calm them once the attack begins. I haven't noticed any side effects. It stops nasal allergies from moving to the lungs and becoming a two week ordeal that throws off training. The allergy shots are a three to six year commitment, beginning with weekly doses and then monthly maintenance shots. I did that for a while and went off when insurance wouldn't cover it. It was a little early and my allergies came back.
 

·
Registered
Joined
·
1,326 Posts
I was on Allegra D all last season and developed high BP. This season,
I am biting the bullet and taking nothing. So far, I have experienced a
substantial increase in various training capacities and increased
ability to ride at a higher level. I will never go back.
 

·
Registered
Joined
·
95 Posts
I take Claritin D if I have to and it pretty much destroys my training/racing. I am unable to recover quickly after a hard effort. I think it is probably due to it increasing your heart rate, so that after the effort it just doesn't want to come down. Dehydration is a problem also, but it might be a by product of the high heart rate.
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top